1 (edited by Snowbird Thu, 01 May 2014 23:15:09)

Topic: Ground Glass Opacity

Has anyone ever heard of "ground glass opacity" caused by chemo?  Well.... we have, unfortunately.  This is the latest side-effect Ron has been diagnosed with after he ended up in the hospital this week.  He presented with a fever, chills, cough and extreme fatigue.  After all kinds of blood tests and scans were done in the ER, it was found that his hemoglobin was down to 6.6, WBC was elevated, oxygen saturation was extremely low (80%), temp of 101.5, low sodium and ground glass opacity (inflammation in the lungs that showed up on a CT scan).  Ron was given 3 units of blood, lots of fluids and antibiotics.  They haven't determined the cause of the opacity in the lungs, but are pretty sure it was caused by the Gemcitabine, which he hasn't had for 2 weeks.  They are culturing his blood and sputum and tomorrow he'll have a bronchoscopy to rule out other causes.  In the meantime, he is on 15% oxygen and they're giving him steroids to reduce the inflammation in the lungs.

Ron was scheduled to be in NY on Tuesday to see Dr. Kemeny at MSK and have his first scans since his HAI pump was put in last February.  Unfortunately, if his oxygen level doesn't come up, he will not be cleared to fly.  The Pulmonary physician told us that if the chemo (Gem) is stopped the opacity will resolve itself but it is unknown how long that will take - could be 2-3 days or 2-3 weeks.

Besides this problem, the neuropathy in Ron's feet has reared it's head again and the pain has been almost unbearable for him.  He is taking Percaset and Oxycodone every 4 hours, which helps.  His Onc suggested Lyrica, but I read in the links above, they recommend Cymbalta.  Has anyone tried either or both of these?  Ron is always apprehensive to try anything new because of all the side-effects, so I'm not sure he will try either one.

Re: Ground Glass Opacity

Judy -

I'm sorry, but I've never heard of Ground Glass Opacity.  However, I was curious if your husband was cleared to fly and what the outcome of his scans were.

Coincidentally, I was at MSK yesterday for a consultation/second opinion.  They mentioned the hepatic pump as an option in my case (32 yr old w unresectable with mets to liver and possible lymph nodes), but said they didn't think it was a great option for me since I live out of state and they don't have anyone to maintain it near me.  They otherwise did not have very optimistic options for me besides continuing different chemo (I did not respond to Gem/Cis).

I'd love to hear about your experiences with the pump and if it is working (read some of your older posts) and with traveling to MSK for care of the pump.

I hope all is well and that your husband finds some relief soon.

Re: Ground Glass Opacity

Snowbird,
My wife Lisa is experiencing severe chemotherapy induced peripheral neuropathy as well as a result of Folfirinox infusions last fall prior to her resection in January of this year.  She has tried just about everything to treat her symptoms and so far, Lyrica has worked the best for her.  Cymbalta and Gabapentin were not effective.  Lyrica does not make her neuropathy go away, but it is much more bearable for her when she takes the maximum dose once per day.  My understanding is that everyone is different and the response to the various drugs is not predictable.

Aside from the pharmacological interventions, Lisa has weekly physical therpy sessions which has also helped her symptoms.  She also does accupuncture, and electrostimulation.

We have learned that the bottom line with neuropathy is that it takes time to resolve, and there is not really much you can do to speed up the process.  Some patients experience neuropathy for only a few weeks, while some may take several months or longer to improve.  The focus of Lisa's treatments is to find ways to alleviate the symptoms and to develop coping strategies until the nerves are able to regenerate.

Please feel free to e-mail me privately if you would like to talk or if I can provide more information.  I hope that Ron is able to get some relief soon.

-Matt

Re: Ground Glass Opacity

Hello, Olympic.

First of all, I've found out more information on Ron's diagnosis since this last post.  His actual diagnosis was "pneumonitis", which presented as "ground glass opacity" on the CT scan.  The pulmonologist told us that this is how it looks on the scan.  They did every imaginable test their was to rule out infection and nothing was positive so they're pretty sure that it was caused by the Gemzar.  So.... no more Gemzar.

Okay, on the pump.  It is so irritating to me why they don't want to allow patients from out-of-state have this pump as an option!  The only reason we even knew about it was because our oncologist here in AZ had worked with it some in the past.  That's a long story!  So.... he sent us to MSK in NY and they agreed that Ron would be a good candidate since his cc hadn't spread beyond the liver and 1 lymph node.  He also could not tolerate any of the systemic chemo.  However.... Dr. Kemeny told us that we were going to have to make a commitment to travel to NY every 2 weeks.  We told her that we couldn't do that and why couldn't our AZ onc work with it?  She finally agreed that we could come every 2 mos.  I'm sure you read my previous posts on how that all turned out.  I STRONGLY recommend that you try to have this pump put in.  As in Ron's case.... he had no other option.  I have found out that the drug they use in the pump is not easy to get by physicians (through a distributor), but they CAN get it.  The whole problem with living out of state is this...... Dr. Kemeny at MSK is the only one who works with it.  She decides the chemo formula according to your blood tests and scans.  The actual procedure of emptying and filling the pump is simple.  I could do it myself.  As our onc says, "It's not rocket science".  But the formula apparently is rocket science.  Dr. Kemeny told us that she doesn't want to be "bothered" by getting phone calls from all these out-of-area doctors calling her every 2 weeks.  I can understand her reasoning, but gosh.... can't they get more doctors on board with this?  Ron hasn't had any scans since the pump was put in so we don't know how well it is shrinking the tumors, but we think it is working very well.... because, he no longer has to take pain meds constantly for abdominal pain, he has his appetite back, he's not nauseous anymore, etc.  Even though Ron had all kinds of ill effects from the Gem/Cis chemo and they discontinued the Cis a long time ago, Dr. Kemeny insisted that Ron continue to get Gem in his port, along with the FUDR in his pump.  His neuropathy got worse and now he has pneumonitis from the Gemzar.  I think getting the Gemzar was a bad choice of her to make but she's the doctor and who am I?  Here's my advice to you.... If you can't move to NY, then talk to someone at MSK and find out if there is any other ONCOLOGIST besides Dr. Kemeny who works with the HAI pump.  DO NOT SEE DR. KEMENY IF YOU CAN AVOID IT!  If there is, see if they are willing to work with your local oncologist.  Your local oncologist would need to agree to work with it also.  Our onc told us all he had to do was watch a 20 min video for instructions.  Then he sends Dr. Kemeny recent blood test results and she sends him back the formula to use.  Every 2 months we are expected to go to MSK for new scans, which didn't happen now because Ron isn't cleared to travel.  Now, we are moving back to ND for the summer and our onc in Bismarck is all ready to work with the pump.  He's ordered the refill kits, FUDR and watched the video.  The onc here in AZ has had me watch him fill and empty the pump so that I can help the ND onc if necessary!!!  So you know how easy it must be now, right?  If all else fails, Dr. Kemeny would probably relent to seeing you every month and have someone local empty the pump in between.  This way she would have all your blood tests and scans done at MSK.  Would it be too difficult to travel to MSK once/month?  The surgery is tough.  Ron flew from NY to AZ on a 5 hr. flight the day he was discharged from the hospital and then back to NY again a week later.  This was a grueling experience, but he got it done.   There was a recent trial on this pump too, so why oh why is it so difficult for other oncologists to get on board figure out how much chemo to use in the pump?  I hope and pray that you can get help!  Some patients have been living for 6+ years with this pump when there were no other options! Godspeed!
Judy

Re: Ground Glass Opacity

Thanks for the info, Matt.  Ron was given Lyrica while he was in the hospital and it worked wonderfully for him. His dosage was 75mg every 8 hours.  He said the pain went from 7 down to 2.  However, now we're fighting with insurance to get him a script!  Ron was on Gem/Cis at the start and after 3 months the neuropathy started so they discontinued the chemo.  The neuropathy improved quite a bit but since they started Gem again last month, the neuropathy returned with a vengeance.  Hopefully it will go away again and hopefully he can get the Lyrica soon.  It sounds like you guys have tried most everything available.  Ron has been only using oxycodone because he was worried about having more side effects from yet another drug.  I recently heard about the electro-stimulation and wondered if it helped.  Praying that Lisa soon have relief!
Judy

Re: Ground Glass Opacity

Judy - Thanks so much for the info! We aren't seeing Dr. Kemeny, but heard similar resistance to being out of state with the pump.  Your insight is really invaluable to me while weighing my options!